Illinois, 2022

Hail and Damaging Wind in Illinois, June 6, 2022

June 6, 2022 · NWS DVN · 6 events in 3 counties and zones

Severe storms impacted Illinois the evening of June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe storms impacted Illinois the evening of June 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 1:32 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 1:32 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
232 PM CDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 230 PM CDT Mon Jun 6 2022

A cold front extended from southern WI to southern NE with
warm/moist airmass ahead of the front. SBCAPES were 2500 J/kg with
bulk shear 20-25 kts (weak).

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tonight: At least scattered (or clusters) of showers and
thunderstorms this afternoon into this evening, ahead of a cold
front gradually moving southeast across the cwa. SPC has a
marginal risk for severe storms in portions of the cwa with the
main risk locally damaging wind and possible hail. By midnight the
cwa should be rain-free as the front departs to the east. Drier
air will filter into the area on north winds, so lows tonight will
drop into the mid to upper 50s north to the lower 60s south.

Tuesday: In-between storm systems with a delightful day with
comfortable humidity and pleasantly warm temperatures. Highs will
be mainly in the mid to upper 70s with partly to mostly sunny skies.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 230 PM CDT Mon Jun 6 2022

Tuesday Night and Wednesday

A shortwave dropping in from the NW will lead to another round of
scattered showers and isolated storms Tuesday night into Wednesday.
This system is progressive, so do not anticipate widespread heavy
rainfall although some areas could pick up 0.50" - 1" in the
heaviest bands. High temps will stay in the 70s.

Thursday into the Weekend

The next period of downward motion and high pressure should arrive
by Wednesday night, and last through Thursday.  Highs should make
another run at the lower 80s for Thursday, before, you guess
it!...more rain arrives Thursday night through Friday. This fast
moving flow aloft should keep us from building large amounts of CAPE
in the region, but stronger than normal dynamics for June should
certainly be capable of drawing moisture quickly north over the
Midwest, and this looks like another period of 50-70%+ NBM pops
rainfall.  Though the model averages support this high pop threat,
it's worth noting that the EC is much farther south with this wave
of low pressure, but will continue using NBM rain chances for now.

Temperatures late this week appear favored to remain below normal,
with mainly mid 70s to lower 80s. Then near to above normal
temperatures are possible into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1247 PM CDT Mon Jun 6 2022

Most areas will see VFR conds but scattered showers and
thunderstorms can be expected this afternoon into early this
evening. MVFR/lcl IFR conds in the pcpn. This is ahead of a cold
front that will move across later this afternoon and evening.
Southwest winds will become north to northeast with the passsage
of the front. VFR conds will then return overnight into Tuesday as
weak high pressure builds into the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech/Ervin
AVIATION...Haase
Hazardous weather outlook, Jun 6, 3:24 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Mon Jun 6 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur today and into this evening,
with the better chances happening along and south of the
Interstate 80 corridor this afternoon. While an isolated strong
storm cannot be ruled out, the threat for widespread severe storms
appears to be low. The storms will be able to produce locally
heavy rain at high rainfall rates. Isolated flash flooding will be
possible in areas that experience repeated storm activity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms later Tuesday night and
into Wednesday. More storms will then be possible on Friday. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

12

In the hours before

Special weather statement, Jun 6, 2:55 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
355 PM CDT Mon Jun 6 2022

ILZ025-026-062145-
Warren IL-Henderson IL-
355 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of east central
Henderson and central Warren Counties through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood, or 8 miles southwest of Monmouth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Monmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 9083 4090 9084 4100 9044 4072 9045
TIME...MOT...LOC 2054Z 264DEG 18KT 4084 9076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Speck
Special weather statement, Jun 6, 3:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
409 PM CDT Mon Jun 6 2022

IAZ066>068-ILZ009-015-016-062200-
Whiteside IL-Rock Island IL-Henry IL-Scott IA-Clinton IA-
Muscatine IA-
409 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of Rock Island,
southwestern Whiteside, northwestern Henry, Scott, northeastern
Muscatine and southeastern Clinton Counties through 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Donahue to near Andalusia. Movement was east at
30 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Davenport, Eldridge and Long Grove around 420 PM CDT.
  Milan and Oak Grove around 425 PM CDT.

Other locations in the path of these storms include McCausland,
Bettendorf, Riverdale, East Moline, Coal Valley, Hampton, Princeton,
Le Claire, Rapids City, Warner, Colona, Port Byron, Cordova and Erie.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 280 and 306.
 Interstate 80 in Illinois between mile markers 1 and 23.
 Interstate 74 in Illinois between mile markers 1 and 16.
 Interstate 88 between mile markers 1 and 20.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4184 9004 4141 9009 4140 9090 4163 9089
TIME...MOT...LOC 2108Z 275DEG 26KT 4167 9069 4141 9072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Jun 6, 3:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
412 PM CDT Mon Jun 6 2022

MOZ009-010-062145-
Clark MO-Scotland MO-
412 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of southeastern Van
Buren, southwestern Lee, Scotland and western Clark Counties through
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cantril to 6 miles northwest of
Greensburg. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rutledge, South Gorin and Wyaconda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 9235 4061 9173 4058 9169 4056 9169
      4055 9167 4026 9192 4026 9195 4030 9195
      4030 9235
TIME...MOT...LOC 2111Z 276DEG 29KT 4060 9209 4035 9232

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Uttech
Local storm report, Jun 6, 3:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.59N 91.84W
06/06/2022  E50 MPH          CLARK              MO   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 45 TO 50 MPH.

&&
Local storm report, Jun 6, 3:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       3 ESE DAVENPORT         41.54N 90.54W
06/06/2022  U0.00 INCH       SCOTT              IA   TRAINED SPOTTER

            WATER PONDING ON LOCUST STREET BETWEEN
            EASTERN AND JERSEY RIDGE.

&&
Special weather statement, Jun 6, 3:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
439 PM CDT Mon Jun 6 2022

ILZ009-016-017-062215-
Whiteside IL-Bureau IL-Henry IL-
439 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of south central
Whiteside, northeastern Henry and northwestern Bureau Counties
through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 15 miles northeast of Cambridge, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Atkinson around 450 PM CDT.

Other locations in the path of this storm include Hooppole and
Annawan.

This includes Interstate 80 in Illinois between mile markers 20 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4141 9016 4159 9013 4159 8973 4133 8978
TIME...MOT...LOC 2138Z 277DEG 15KT 4149 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DC

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rock Island

When
June 6, 3:40 PM CST
Where
Rock Island County, 0.52 mi E of Coal Vly
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -90.460

Hail, Henry

When
June 6, 3:41 PM CST
Where
Henry County, 2.49 mi WNW of Warner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -90.420

Hail, Henry

When
June 6, 3:41 PM CST
Where
Henry County, 2.08 mi SW of Green Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -90.400

Hail, Henry

When
June 6, 3:50 PM CST
Where
Henry County, 1.48 mi SSW of Green River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -90.330

Close to the Interstate 74, Interstate 80 interchange.

Hail, Bureau

When
June 6, 4:20 PM CST
Where
Bureau County, 2.59 mi W of Van Orin
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.550, -89.400

Social media public report of significant hail damage to crops and a farmhouse which has numerous holes punched in the siding. Home location near intersection of 2400th and Highway 92. Time estimated from radar data.

Thunderstorm Wind, Henry

When
June 6, 4:20 PM CST
Where
Henry County, 4.63 mi NNW of Atkinson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.480, -90.060

Pine tree and farm windmill knocked over. Time estimated with radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019985, 1019986, 1019987, 1019988, 1019994, 1019995.